Format

Send to

Choose Destination
See comment in PubMed Commons below
Tijdschr Gerontol Geriatr. 2005 Dec;36(6):247-50.

[Antibiotic associated diarrhea and Clostridium difficile associated diarrhea in the elderly].

[Article in Dutch]

Author information

  • 1Universitaire ziekenhuizen, Herestraat 49, 3000 Leuven.

Abstract

Antibiotic associated diarrhea (AAD) is a common complication when antibiotics are used and is frequent in the elderly. It has an impact on the length of hospital stay and increases the comorbidity. Together with the type of antibiotic that is given, the length of antibiotical treatment and the combination of antibiotics is more predictive for the evolution of diarrhea when compared to the total given dose. Mostly AAD is benign, but an infection with C. difficile should always be excluded. C. difficile-enterocolitis is frequent among residents in nursing homes and in hospitalised patients. The clinical presentation varies from asymptomatic colonisation tot severe debilitating disease. A rapid diagnosis can be performed by detection of C. difficile toxin by an enzyme-linked immunoassay. Oral metronidazole and oral vancomycine are equally effective in the therapy. In relapsing infection an extended tapering regimen is sometimes necessary.

PMID:
16398159
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center